2/18/11

Chemo: After The First Treatment

The Adriamycin/Cytoxan chemo cocktail kills off your blood cells.  White, red, platelets, everything.

This leaves you at risk for several nasty side effects, one of the most concerning being a vulnerability to various types of infection.  Without your white blood cells, an otherwise minor infection can become deadly.

So 24 hours after the chemo treatment, I had to go back to the infusion center to get another IV - in this case, a bag of saline (to make sure I was getting well hydrated) - and an injection of Neulasta.  Neulasta forces your bone marrow to make white blood cells at a rapid rate.  Unfortunately, it can't make the white blood cells travel out of the marrow at a greatly increased rate, so the packed-up cells do tend to cause bone pain in the most productive areas - the hips, the spine, the thigh bones, the breastbone and/or collarbone.  

So, more side effects added to the ones from the chemo and the ones from the anti-emetics and the ones from the pain medications.  

Hooray.

For the first 5-6 days, I had a fever, headaches, nausea, joint and bone pain, fatigue (sometimes sleepiness, sometimes weakness), shortness of breath, constipation and diarrhea (swinging back and forth, what fun!), intestinal bleeding, cough, a weird taste/feeling in my mouth, sinus pain, ringing/hissing in my ears (I am told this can be a sign of liver toxicity), poor quality sleep.

Hydration is essential - without it, mouth sores and more severe side effects are expected.  I am told to drink at least two litres of water per day.  I am a dehydrated creature by habit and preference, so drinking this much is a real challenge, and sometimes it's a very uncomfortable one.  But I do it, because I suspect that I'd find the results of not doing so even less appealing.  

I am also instructed to swish/gargle with saltwater and/or baking soda several times a day, and to avoid acidic things like tomatoes and dehydrating things like caffeine.  Also no herbal things for several days, and no anti-oxidant supplements during the course of chemo (there is some controversy over this last item - the general advice is to follow your oncologist's directions).

The last couple days have been a bit better as far as side effects.  The fever has dissipated, the nausea and headaches have lowered to a dull sort of background noise, and some of the bone pain has abated somewhat.  Other side effects are still there to one degree or another.  I am told that on or about Day 10 there can be a sort of Second Wave, when the blood cells are at their low point.  

In the meantime, I am grateful for small mercies.  Especially since we have another member of the family in health crisis mode, which has kept my mom hopping - and me to a lesser extent.  

On Monday morning I will have the surgery to put in the port and catheter.  On Thursday I am scheduled for my second round of chemo.  I am told the side effects are accumulative in both range and intensity with each round.  Can't say I'm looking forward to it.  But I will try to look at it as an opportunity for this Intrepid Reporter to give you the straight scoop on chemo treatment.

5 comments:

Nancy K. said...

Dear Intrepid Reporter,

;-)

You are amazing! It sounds like you're doing everything right and taking good care of yourself. I'm praying this chemo gives you some relief from your symptoms and more time. Were you able to enjoy the warm weather at all? Gosh! We had a couple of glorious days last week. Unfortunately, I was quite ill myself. With symptoms that sound alarmingly like yours! I'm pretty sure (and grateful!) that mine were only the flue...

Hang in there Sweetie! Give you mom a big hug!

mrspao said...

You are an amazing woman and I am praying for you and your lovely family. Big hugs from me and pao.

Your pixie today seems quite apt 'glowsist'!
xxx

Delighted Hands said...

Hugs; slip into survival mode and ride out the wave (tsunami)!

dancingsoles said...

You are going through all of what we all hate and fear from this disease, yet you continue to reach out and touch others. I wish I could be there to hold your hand, but I can only send you cyber hugs with love.

Celticsprite said...

Two bad there is no magic wand to wave to cure this horrendous disease, or at leave wave away the after effects!